Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Jun 9, 2021, 12:01 PM CDT for Winston County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2021, 12:01 PM CDT (17:01 UTC)
- Expired
- Jun 9, 2021, 12:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Birmingham, AL
County Winston County, AL
The radar
The Columbus AFB radar (KGWX), 100 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 714 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 547 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
082 WWUS84 KBMX 091701 SPSBMX Special Weather Statement National Weather Service Birmingham AL 1201 PM CDT Wed Jun 9 2021 ALZ014-091745- Winston AL- 1201 PM CDT Wed Jun 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WINSTON COUNTY UNTIL 1245 PM CDT... At 1201 PM CDT, Doppler radar was tracking a strong thunderstorm near Needmore, or near Haleyville, moving east at 30 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Haleyville, Double Springs, Addison, Houston Recreational Area, Nesmith, Brushy Lake, Inmanfield, Ashridge, Sardis, Needmore, Moreland, Winston Free State Barn, Smith Lake, Houston, Posey Field Airport, Winston County Airport, Cane Creek, Pebble, Bull Branch and Delmar. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3430 8711 3414 8711 3414 8764 3430 8763 TIME...MOT...LOC 1701Z 267DEG 26KT 3428 8755 $$ 56
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jun 9, 10:24 AM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jun 9, 10:24 AM CDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1024 AM CDT Wed Jun 9 2021 .UPDATE... Morning Update. && .SHORT TERM... /Updated at 1023 AM CDT Wed Jun 09 2021/ Features of Interest. A broad trough remains over the Mid Mississippi River Valley with an upper low identified by water valor imagery over the Northwest Gulf of Mexico. Toward the surface, a trough was analyzed across Central Oklahoma that extended southeast across Central Arkansas into Northern Mississippi. A convective complex is again impacting the Mid South Region and bringing more heavy rainfall to Southeast Arkansas and Northern Mississippi, further compounding flooding that began yesterday. We have a cluster of showers and a few thunderstorms that has moved from our northwest counties into our north-central counties at this writing. Wet Microburst Concerns. The wet microburst risk assessment indicates a lower end moderate risk with the best potential across the south and west, generally from Montgomery northwest to Vernon in Lamar County. Any deep convection that is able to build vertically will be able to tap into the drier air aloft and potentially produce damaging winds. This risk will be primarily focused with the heavier activity that develops this afternoon into the evening hours. Flooding Concerns. We will be closely monitoring deep persistent convective activity moving from Northern Mississippi into our northwest counties this afternoon. Heavy rainfall that persists may produce localized flooding. So far through this prolonged event there have been no reports of flooding across this area but we will be closely monitoring trends and evaluating flash flood potential later today. Today. Expect ongoing showers with a few thunderstorms across our north- central counties to continue to move east, affecting our northeast counties late this morning into the early afternoon hours. Meanwhile, the heavier more widespread convection to the northwest of the area will move southeast with time, affecting our northwest counties toward midday and persisting through the afternoon hours. Additionally, convection is again developing to our south across the Mississippi and Alabama Gulf Coast and this activity will again move northward with time. There is some drier air aloft over the Florida Panhandle and far Southeast Alabama that is currently inhibiting development but we may eventually see some activity develop toward the afternoon hours, though coverage will likely be more sparse compared to previous days. More updates to come in the next few hours. 05 Previous short-term discussion: /Updated at 0327 AM CDT Wed Jun 09 2021/ Through Thursday. Zonal flow continues across the area. With it several showers and storms complexes will work through the area of the next 36 hours. I know it sounds like a broken record but this pattern just will not go away as the stubborn mean layer trough remains in place. Did the best possible job to time out the timing of each little wave but also had to broad-brush for other scattered showers and storms. Best rain chances for the day will be north of the I-85 corridor with the highest rain chances generally along and north of the I-59 corridor. Will continue to highlight a low confidence for flooding and will highlight so in the HWO once again. In regards to isolated wind damage will hold off on any mention at this time and see what the morning sounding from BMX shows in regards to microburst potential. Thoughts right now would put best chances on the eastern and southern side of the morning convection, but we may too saturated to realize the best potential. While the best potential will be this afternoon and evening, there will be another complex of showers and storms that will try to work into the northwest before sunrise much like right now. Will increase rain chances in the northwest after midnight and then move that east overnight. Thursday will be very similar to today with a morning complex moving through and then additional showers and storms in the afternoon and into the evening hours. 16 .LONG TERM... /Updated at 0248 AM CDT Wed Jun 09 2021/ Thursday night through Tuesday. The stubborn mid-level trough/cyclonic flow axis will remain in place Thursday night, extending from eastern Kentucky southwestward through northern Alabama into northeast Mississippi. This combined with PWATs still at or above 2 inches and a weak westerly 20-25 kt 850mb jet will maintain scattered to numerous showers and storms across the area even through the overnight hours, with the highest coverage across the north. The trough axis will finally begin to gradually move southeastward, reaching SE Alabama and Georgia by Friday night, but not before triggering continued scattered to numerous showers and storms Friday into Friday night with some localized flooding concerns continuing. As a ridge strengthens over West Texas and northwest Mexico, with a ridge axis extending up into the Midwest, mid-level flow will become north-northwesterly across the northern counties by Friday afternoon, and as lapse rates begin to steepen SBCAPE values may climb to around 3500 J/kg. Combined with 0-6km bulk shear around 20 kts, will have to monitor for the potential for any isolated severe storms with multicell clusters or microbursts that may develop. While the stubborn trough will finally be east/southeast of the area on Saturday, an overall only slightly less moist and still unstable air mass will remain across the area. Models are hinting at a MCS developing in the Missouri Valley region Friday night which would track southward or southeastward around the heat dome/capping associated with the ridge in a "ring of fire"-like pattern. Confidence is low in the maintenance/track of the MCS (solutions ranging from Louisiana to Alabama to no MCS), but it could at least produce an MCV or boundaries to enhance rain chances on Saturday, with continued isolated severe possibilities with decent lapse rates present. Continued northerly flow aloft between the ridge over the Plains and a weak trough along the East Coast will finally begin to bring in some drier air aloft for Sunday and Monday at least across the northern counties, which will at least result in convection being more isolated to widely scattered in those areas. The tradeoff will be warmer temperatures. Further amplification of troughing over the northeast CONUS may result in a cool front moving down into the region by the end of the period. 32/Davis && .AVIATION... 12Z TAF Discussion. Most of the rain is north and west of the TAF sites and will likely stay that way through at least 14z at TCL and 15z at BHM. Right now low IFR/MVFR clouds are in place and will remain through that 15z timeframe as well. Looks like the main activity will be after 18z and most likely after 21z through 3z. Best chances in the northern sites, but activity can not be ruled out in the southeast. Another round of showers and storms will work in late tonight and may make it to TCL and BHM around 12z. Note: AMD NOT SKED until further notice at KASN due to ongoing equipment issues. 16 && .FIRE WEATHER... A moist air mass remains over the area through the rest of the week. Scattered to numerous showers and storms will continue. Depending on the rain placement and overall timing, patchy fog will be possible each night. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 86 68 85 68 84 / 80 70 80 70 80 Anniston 87 70 86 71 85 / 80 70 80 60 70 Birmingham 87 70 85 71 85 / 80 70 80 60 70 Tuscaloosa 87 71 85 71 85 / 80 70 80 60 60 Calera 86 71 85 72 84 / 80 70 80 60 60 Auburn 87 70 88 71 85 / 60 50 50 30 60 Montgomery 91 71 91 72 90 / 60 50 50 30 50 Troy 91 70 92 71 90 / 50 40 40 20 50 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jun 9, 11:41 AM CDT, 20 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1141 AM CDT Wed Jun 9 2021 ALZ011>015-017>050-101945- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1141 AM CDT Wed Jun 9 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Heavy rainfall is expected through tonight across the northwestern third of Central Alabama. Threats include isolated flash flooding and minor flooding of poor drainage areas. A few strong storms may produce isolated instances of gusty winds up to 60 mph through this evening. Minor flooding is expected to develop along the Tombigbee River basin later today. Please see river flood statements for specific details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Minor flooding is expected to continue along portions of the Tombigbee River basin on through at least Tuesday. Please see river flood statements for specific details. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Jun 9, 10:44 AM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1044 AM CDT Wed Jun 9 2021
ALZ018-091630-
Etowah AL-
1044 AM CDT Wed Jun 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR ETOWAH COUNTY UNTIL 1130 AM
CDT...
At 1044 AM CDT, Doppler radar was tracking a strong thunderstorm over
Aurora, or near Boaz, moving northeast at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Gadsden, Attalla, Sardis City, Walnut Grove, Reece City, Ballplay,
Tabor Road, Aurora, Noccalula Falls, Gadsden Steam Plant, Howelton,
Crudup, Mountainboro, Gallant, Keener, Rockledge, Black Creek,
Gadsden Water Works, Wilsonia and Ramsey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3411 8584 3413 8580 3412 8579 3410 8580
3405 8577 3397 8619 3398 8619 3399 8622
3397 8625 3412 8627 3418 8619 3419 8611
3420 8610 3420 8584
TIME...MOT...LOC 1544Z 246DEG 22KT 3414 8620
56Special weather statement, Jun 9, 11:22 AM CDT, 39 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1122 AM CDT Wed Jun 9 2021
ALZ020-091700-
Cherokee AL-
1122 AM CDT Wed Jun 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE COUNTY UNTIL NOON CDT...
At 1121 AM CDT, Doppler radar was tracking a strong thunderstorm over
Slackland, or 9 miles north of Hokes Bluff, moving northeast at 55
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Centre, Cedar Bluff, Little River Canyon National Preserve, Centre
Municipal Airport, Leesburg, Sand Rock, Gaylesville, Tennala,
Cherokee Rock Village, Cornwall Furnace Park, Blanche, Eastern Weiss
Lake, Little River Falls, Slackland, Western Weiss Lake, Moshat,
Weiss Dam, Yellow Creek Falls, Fullerton and New Moon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3415 8543 3405 8577 3410 8580 3412 8579
3413 8580 3411 8584 3424 8584 3424 8581
3426 8581 3426 8577 3436 8566 3437 8563
3440 8563 3440 8561 3444 8558 3449 8557
3453 8552
TIME...MOT...LOC 1621Z 246DEG 49KT 3414 8585
56Special weather statement, Jun 9, 12:01 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Birmingham AL 1201 PM CDT Wed Jun 9 2021 ALZ014-091745- Winston AL- 1201 PM CDT Wed Jun 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WINSTON COUNTY UNTIL 1245 PM CDT... At 1201 PM CDT, Doppler radar was tracking a strong thunderstorm near Needmore, or near Haleyville, moving east at 30 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Haleyville, Double Springs, Addison, Houston Recreational Area, Nesmith, Brushy Lake, Inmanfield, Ashridge, Sardis, Needmore, Moreland, Winston Free State Barn, Smith Lake, Houston, Posey Field Airport, Winston County Airport, Cane Creek, Pebble, Bull Branch and Delmar. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3430 8711 3414 8711 3414 8764 3430 8763 TIME...MOT...LOC 1701Z 267DEG 26KT 3428 8755 56
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 10:05 AM CDT | River Flood Warning | BMX | Greene, Marengo, Sumter | 8 days |
| Jun 9, 10:06 AM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 9 days |
| Jun 9, 10:44 AM CDT | Special Weather Statement | BMX | Etowah | 46 min |
| Jun 9, 10:52 AM CDT | Flash Flood Watch | BMX | Blount, Fayette, Jefferson, Lamar, Marion, Pickens and 3 more | 31 hr |
| Jun 9, 11:22 AM CDT | Special Weather Statement | BMX | DeKalb | 38 min |
| Jun 9, 12:33 PM CDT | Special Weather Statement | BMX | Dallas | 42 min |
| Jun 9, 1:19 PM CDT | Special Weather Statement | BMX | Lamar, Pickens | 56 min |
| Jun 9, 1:59 PM CDT | Special Weather Statement | BMX | Fayette | 61 min |
| Jun 9, 2:03 PM CDT | Special Weather Statement | BMX | Dallas, Marengo | 57 min |
| Jun 9, 2:17 PM CDT | Special Weather Statement | BMX | Fayette | 58 min |
| Jun 9, 2:50 PM CDT | Special Weather Statement | BMX | Walker | 55 min |
| Jun 9, 3:24 PM CDT | Special Weather Statement | BMX | Jefferson | 66 min |
| Jun 9, 3:32 PM CDT | Special Weather Statement | BMX | Lowndes | 58 min |
| Jun 9, 4:14 PM CDT | Special Weather Statement | BMX | Shelby | 31 min |
| Jun 9, 4:17 PM CDT | Special Weather Statement | BMX | St. Clair | 43 min |
| Jun 9, 4:24 PM CDT | Special Weather Statement | BMX | Montgomery | 51 min |
| Jun 9, 4:48 PM CDT | Areal Flood Advisory | BMX | St. Clair, Shelby, Talladega | 117 min |
| Jun 9, 5:11 PM CDT | Special Weather Statement | BMX | Calhoun | 64 min |
| Jun 9, 5:18 PM CDT | Special Weather Statement | BMX | Macon | 27 min |
| Jun 9, 5:22 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne, Talladega | 68 min |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.